Back to Journals » International Journal of General Medicine » Volume 6

Effects of proton pump inhibitors and electrolyte disturbances on arrhythmias

Authors El-Charabaty E, Saifan C, Abdallah M, Naboush A, Glass D, Azzi G, Azzi Y, Khan A, Baydoun H, Rondla C, Parekh N, El-Sayegh S

Received 19 April 2013

Accepted for publication 9 May 2013

Published 28 June 2013 Volume 2013:6 Pages 515—518

DOI https://doi.org/10.2147/IJGM.S46932

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Elie El-Charabaty, Chadi Saifan, Mokhtar Abdallah, Ali Naboush, Daniel Glass, Georges Azzi, Yorg Azzi, Ahsan Khan, Hassan Baydoun, Chetana Rondla, Ninad Parekh, Suzanne El-Sayegh

Department of Medicine, Staten Island University Hospital, Staten Island, NY, USA

Abstract: Several case reports have been written regarding the relationship between the use of proton pump inhibitors (PPI) and hypomagnesemia. Some of these reported cases have electrocardiogram abnormalities where electrolytes deficiencies were the contributing factor for these events. This study investigates the correlation between different arrhythmias and the use of PPI and hypomagnesaemia incidence. Four-hundred and twenty-one patients admitted to the critical care unit with unstable angina, non-ST elevation myocardial infarction, and ST-elevation myocardial infarction were included in this study. One-hundred and eighty-four patients (43.8%) received PPI and 237 patients (51.16%) did not, magnesium levels were low (<1.8 mg/dL) in 95 patients (22.5%), and 167 patients (39.6%) developed arrhythmias. The P-values for the regression coefficient association for the use of PPI and the level of magnesium were P = 1.31e-29 and P = 8e-102, respectively. The P-values indicate that there is a statistically significant association between the PPI use, magnesium levels, and the occurrence of cardiovascular events, with a strong correlation factor of 0.817. Patients receiving PPIs should be followed closely for magnesium deficiency, especially if they experience acute cardiovascular events, because this may contribute to worsening arrhythmias and further complications.

Keywords: electrolyte disturbances, medications side effects, cardiac arrhythmias

A Letter to the Editor has been received and published for this article.

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]